| Catalog Number |
400SMTXSFT0104 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
10/27/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Results: the embolization coil was intact with the penumbra smart coils (smart coils) pusher assembly, was inside the introducer sheath friction lock, and had offset coil winds.The pusher assembly was kinked approximately 135.0 cm from the proximal end.Conclusion: evaluation of the returned device revealed the smart coil embolization coil had offset coil winds and the pusher assembly was kinked.This damage likely occurred due to forceful advancement of the smart coil against resistance.Resistance may be experienced if the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement.Further evaluation revealed the embolization coil could not track smoothly when attempts were made to advance the smart coil, and the embolization coil could not advance out of the introducer sheath when re-sheathed due to the offset coil winds.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a posterior communicating artery (pcom) aneurysm using penumbra smart coils (smart coils).During the procedure, the physician successfully placed multiple smart coils using a non-penumbra microcatheter.The physician then was unable to advance a smart coil out of its introducer sheath and into the microcatheter, and therefore the smart coil was removed.The hospital staff attempted to advance the smart coil out of its introducer sheath on the back table, however it was still unable to be advanced.The procedure was then completed using the same microcatheter and a new smart coil.There was no report of an adverse effect to the patient.